Illinois, 2005

Damaging Winds in Illinois, July 4, 2005

July 4, 2005 · NWS LSX · 3 events in 1 county or zone

Storm spotters reported numerous trees and tree limbs down, and some power lines down due to the fallen tree limbs in parts of Belleville, Mascoutah, and Freeburg. A subsequent damage survey done by NWS personnel discovered a downburst near the intersection of Highway 13 and Green Mountain Road about 2 miles south of Belleville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported numerous trees and tree limbs down, and some power lines down due to the fallen tree limbs in parts of Belleville, Mascoutah, and Freeburg. A subsequent damage survey done by NWS personnel discovered a downburst near the intersection of Highway 13 and Green Mountain Road about 2 miles south of Belleville. Several acres of corn was flattened by wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 4, 10:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 10:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT MON JUL 4 2005

.DISCUSSION...
JUST ISSUED UPDATE FOR AFTN HRS.  BLV BEST BEST FOR STG/POTENTIALLY
SVR CNVTN THIS AFTN WL BE ALG-E OF OUTFLO BNDRY NOW PASSING THRU STL
METRO AREA...WITH CAPES INCRG TO 1500-2500J/KG DURG AFTN ALG WITH
INCRG MID LVL WNDS.  CANT PRECLUDE REDVLPMT FURTHER W BUT CERTAINLY
FEEL BEST THRT WL BE IN GRTST INSTABILITY IN AFOREMENTIONED
AREA...SO HV LWRD POPS SM OVR CNTRL MO.

ALSO ADJ TEMPS A BIT...MNLY IN NW COUNTIES WHERE CLDS/SMWHAT
PERSISTENT RAIN WL MAKE TEMPS STRUGGLE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE

&&

TRUETT
Hazardous weather outlook, Jul 4, 5:28 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
628 AM CDT MON JUL 4 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
628 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND CENTRAL MISSOURI
AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT AS A COLD FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH
THE REGION.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HUMID AND
UNSTABLE ENVIRONMENT ALONG AND AHEAD OF THE COLD FRONT THIS
AFTERNOON.  A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS ON TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

GKS

In the hours before

Local storm report, Jul 4, 1:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     HOUSE SPRINGS           38.42N 90.57W
07/04/2005                   JEFFERSON          MO   TRAINED SPOTTER

            12 INCH DIAMETER TREE DOWN

&&

PERLOW
Local storm report, Jul 4, 1:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 N ARNOLD              38.44N 90.37W
07/04/2005  0.75 INCH        JEFFERSON          MO   TRAINED SPOTTER

&&

PERLOW

The radar

The St Louis radar (KLSX), 64 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 4, 2:00 PM CST
Where
St. Clair County, Belleville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.517, -89.983

Thunderstorm Wind, St. Clair

When
July 4, 2:05 PM CST
Where
St. Clair County, Mascoutah
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.500, -89.800

Thunderstorm Wind, St. Clair

When
July 4, 2:10 PM CST
Where
St. Clair County, Freeburg
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.433, -89.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464447, 5464448, 5464449.